Radiotherapy is the worse for me

  • 14 replies
  • 36 subscribers
  • 918 views

Hi I’m new here an really struggling with radiotherapy this will be me fourth week doing it! 
the side effects are horrendous for me so much pain an itching I’m on morphine but doesn’t seem to be helping also got gel to help with the itching but again isn’t very good Cry I’m wondering if anyone else has any tips? 
because of where it is I can’t sit or stand for to long I’m really struggling can’t stop crying.

  • Hi  ,

    Firstly welcome to the Macmillan online community although I’m so sorry you’ve had the need to find us. 

    You poor thing, I really do feel for you. You’re definitely at the business end of your treatment now & the side effects bite don’t they? Make sure your treating team know that your current pain relief isn’t working, morphine never worked for me all it did was cause me awful constipation. Regarding the itching have you tried antihistamines? I took Piriton whenever the dreaded itch occurred & it really did help. I also found soaking in an Epsom salt bath helped loads. 

    Hopefully others will be along shortly to share what they found worked for them. 

    We’re here to try & support you however we can. 

    Nicola 

  • Hi thank you for the reply! 
    they really do bite I was never warned about this! What did you take instead of morphine…I’m same constipation is awful feels like I’m passing glass! No not tried any of them but I will now, itching is awful it’s causing me not to sleep which makes everything worse.

  • I"m so sorry, Kimj. You're deep in the crucible now, but most of the time morphine will at least take the edge off. Are you in England? Most of my English compadres here get great help and advice from the nursing staff on their teams. Antihistamines will make you sleepy and that's a good thing! Any of the opiates will cause constipation which makes that broken glass thing even more terrible, but maybe they can prescribe you something strong in another drug category. 

    Have you tried epsom salt baths? I found they did help a bit. 

    Don't be a hero. Bang on your team to help you find stuff that works!

    And come back here for support. We know how hard it is.

    Hugs

    Suz

  • Hi again  ,

    I couldn’t take any of the opiate based pain relief (morphine, codeine etc.,) as they all caused awful constipation, many people that get relief from morphine counteract the constipation with stool softeners such as Movicol or Laxido but for me the morphine didn’t touch the pain at all!! I ended up just relying on rotating paracetamol & high dose ibuprofen 2 hourly, I was also prescribed lansoprazole to take while taking the ibuprofen to protect my stomach. 

    It’s not great that you weren’t warned about the side effects of this treatment, I understand oncologists don’t want people refusing treatment because they’re afraid of the side effects but something like this you need to be prepared for. 

    Ask for some stool softeners to be prescribed as these do make a huge difference & maybe at your appointment today explain to your radiotherapy team just how much pain you’re in, tell them that the morphine isn’t working & ask for their advice, my team were great, providing me with tips such as only washing with an aqueous type cream opposed to any personal hygiene products & treating my radiation cystitis to providing me with bucket loads of creams etc., to apply post radiotherapy & between sessions, they should be offering you support through this too. 

    Whenever the itch came with me it seemed to be worse at night, maybe getting warm in bed plays a part? I would sleep either on my back, legs akimbo (good job I have the bed to myself!!) or on my side with a pillow between my knees, but the Piriton was a bit of a revelation for me along with the Epsom salt baths. 

    I really hope you get some relief soon & your team are able to offer you some alternative pain meds. 

    Nicola 

  • Hello Kimj

    A warm welcome to the forum and I hope you have had some good tips form other members who have already helped you.  I am sorry that you are going through such a tough time at the moment, I didn't have itching and quite honestly cannot imagine anything worse than trying to scratch an area where the skin is already starting to break down.

    My experience was that the morphine also caused me constipation and  that is absolutely the last thing you need on top of everything else.  However, mine didn't start until after treatment finished, I think either the radiotherapy or the chemo gave me diarrhoea but that stopped shortly after treatment ended and I was taking morphine daily.  I realise now that I should have been taking stool softeners at the same time, but such was my experience with constipation I stopped completely three weeks after treatment ended.

    Do you have a cushion or similar to sit on?  I used a blow-up pregnancy ring from Boots and took it everywhere, in the car, in bed and anywhere I had to sit.  I couldn't have done without it in the early days when the act of sitting caused a loud gasp of pain!

    I know the next two or three weeks are going to be very hard, so keep the team treating you informed of all that you are going though, they know all about the side effects and can prescribe other creams and painkillers if what you are on isn't helping you.

    Sending you a big hug, I am thinking of you (and count off these treatment days, not long to go).

    Irene xx

  • Hi Kim, sorry to hear you are having to go through this and not having sufficient help from the morphine. I had morphine four times a day plus alternating ibuprofen and paracetamol so to keep this in my system. Also to help ease your bowels and prevent constipation from the opiate morphine I took movicol daily to keep the stools soft. Have you heard of the famous sitz bath which many of us used to do our toileting in to help ease the pain. This was my go to every time I passed urine or had bowel movements and couldn’t be without it. I would just fill it with warm water and place on top of the toilet and when done it’s easily cleaned for next time. They are also good for soaking your nether regions in healing Himalayan salt granules. Good advice here on telling your team you are not coping with the pain relief. I also took antihistamine to help with that really annoying itch! If your skin has not broken down you can use domeboro powders to help cool the itch. This can be bought from Amazon and you just dissolve in water and take a cloth and after immersing in the solution wring it and place on your groin to help stop the itching. This stuff is also used for burns. Loose underwear and clothing is a good idea for these coming weeks. 

  • Hi thank you for the reply’s, I’ve been to radiotherapy today they gave me more morphine in a bottle also changed creams the one you mix can’t think of the name! 
    They gave me some ointment to put on before I have a bowl movement said it will help but not got it yet as chemist didn’t have any!! Been told to get a ring to sit on everywhere I go so I’ll try find one, there’s that much stuff to try an remember it’s a nightmare

  • Hi what’s a sitz bath? Do I have to get antihistamine from the doctor? I’ve been advised to wear loose clothing but the underwear but I need to wear a pad as it leaks from the sore opening were the skin is broken an blistered.

  • Hi Kim a sitz bath is basically a little bowl that sits on your toilet. You can get them from Amazon. I have one that has silicone sides so collapsible. They are relatively inexpensive and really useful. Antihistamines you can get from your chemist or supermarket drug section can sell them or Amazon. I also got some cotton boxer type knickers which you should get a pad under. I did purposely size up these so they were loose. It seems you are soon coming to the end of your sessions in a week or so and you will be able to recover without the daily travel to and from hospital. Take care

  • I’ll have a look for one thank you! I’ll also pop to chemist! Yes I have 2 an half weeks left I go in hospital on Monday for a week because I’m on chemo 23 hours a day which is horrible! Also can I use wet wipes instead of toilet roll it’s just to sore to use toilet roll!